Hail, Bulloch
- When
- August 19, 4:40 PM EST to 4:41 PM EST
- Where
- Bulloch County, 1.81 mi SE of Clito
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.500, -81.750
The public reported quarter size hail at Red Fern Plantation Lodge in Georgia.
A warm and unstable airmass positioned under a right entrance region of an upper level jet along with a nearby trough of low pressure and late afternoon sea breeze circulation led to severe thunderstorms with hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A warm and unstable airmass positioned under a right entrance region of an upper level jet along with a nearby trough of low pressure and late afternoon sea breeze circulation led to severe thunderstorms with hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 19, 3:08 PM EST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Charleston SC 408 PM EDT Fri Aug 19 2022 .SYNOPSIS... A stalled front will linger in the vicinity through the middle of next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... A mid-level trough will be located to our northwest, with a low just to the west of the Great Lakes. Additionally, there will be embedded impulses rounding the base of the trough, passing overhead or just to our north. Higher up, the right entrance of a jet streak will be passing just to our north. At the surface, a stationary front will meander just inland of our coast, with hints of a weak low located along the front to our north. All of these features will provide a lot of lift across our area, especially this evening. Flow is generally from the southwest, which is ushering abundant moisture into the region. PWATs have risen to ~2.25", which is well above the 90% for CHS for this time of year. Models indicate numerous to widespread showers with some thunderstorms developing/moving across our area during the evening hours. The HREF continues to have lots of precipitation with high probabilities of locally higher amounts. However, the HRRR seems less enthusiastic, with less rainfall/coverage. Likewise, the synoptic models all lean towards much less rainfall/coverage. We kept the POPs categorical as most locations should get something. The amounts will be highly dependent on whether it's light/moderate showers or heavy rain in thunderstorms, and how long they stay over the same location. Steering winds are elevated, which is causing these cells to move. So while they should be very efficient rain-makers, they shouldn't stay in the same spot for very long. As for the severe potential, high temperatures made it well into the 80s, and the 90 degree mark in some locations. Hence, SPC Mesoscale Analysis indicates MLCAPES up to 2,000-2,500 J/kg. Effective bulk shear is decent, generally 30-35 kt. So it's not out of the question we could have a severe storm or two with marginally severe wind gusts. But the bigger threat is the rainfall and the potential for flooding in low- lying and poorly drained areas, especially areas that flooded yesterday or this morning. All of the models indicate it gradually drying out from west to east late this evening and overnight. Lows will be around 70 degrees. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... On Saturday, the forecast area will remain between an amplified trough over the Mid-West and the SW to NE axis of a Bermuda High. This pattern will keep a sfc boundary generally stalled over the forecast area. Weak west flow will likely keep the sea breeze pinned to the coast through mid-day Saturday. However, the sea breeze should start to push inland during the afternoon, likely supporting the formation of scattered showers and thunderstorms. Sunday into Monday, the H5 pattern will gradually become dominated by the approach of a trough. The environment across the forecast will continue to feature deep moisture and moderate instability. Forecast soundings from the GFS indicates that LFC will become rather low on Sunday, lowering to around 3 kft on Monday. Given the approach of synoptic scale forcing, moderate instability, and low LFC, convection should easily develop each afternoon and evening. The forecast will feature likely to categorical PoPs for both Sunday and Monday. Given the high coverage of showers and thunderstorms, it is possible that heavy downpours could lead to localized heavy rainfall. High temperatures are forecast to range from the upper 80s across the SC Lowcountry to the low 90s across SE GA on Sunday. Temperatures will cool on Monday, ranging from the low 80s inland to the upper 80s near the coast. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... The H5 pattern is expected to feature a broad trough across the forecast area through much of the long term, heights may start to gradually rise on Friday. The environment will continue to feature PW values of 2 in or higher, moderate CAPE, little to no afternoon CIN. Models indicate that numerous showers and thunderstorms are possible during the afternoon and evening, decreasing to isolated to scattered by daybreak each day. Temperatures will not change much through the period given the thick cloud cover and active convection, with low to mid 80s in the afternoon and low to mid 70s at night. Locally heavy rainfall will remain possible through the long term. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... 18Z TAFs: Showers and some thunderstorms will develop this afternoon, bringing impacts into this evening. The TAF sites should be VFR a majority of the time. But we expect there to be periods of flight restrictions, probably as low as IFR due to visibilities in TSRA. The time period this is most likely is covered by TEMPO groups. But amendments may be needed based on future radar trends. Conditions are expected to improve overnight. Though, we can't rule out some low stratus or ground fog. Extended Aviation Outlook: Mainly VFR. Short-lived flight restrictions will be possible due to showers and thunderstorms each day. && .MARINE... Tonight: Showers and some thunderstorms are expected this evening, with gusty winds possible. Otherwise, a stationary front will be located just inland. The surface pressure gradient is expected to remain relatively weak (outside of thunderstorms). Expect S winds around 10 kt this evening, veering to the SW by daybreak Saturday. Seas will be around 2 ft. Saturday through Wednesday: South to southwest flow will continue through the middle of next week. No Small Craft Advisory concerns with winds 15 knots or less and seas 2-3 feet on average. However, higher winds possible in and around any showers/thunderstorms that impact the coastal waters. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM...NED LONG TERM...NED AVIATION...NED MARINE...NED
Hazardous Weather Outlook National Weather Service Charleston SC 926 AM EDT Fri Aug 19 2022 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-201330- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 926 AM EDT Fri Aug 19 2022 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Heavy Rainfall: Showers and thunderstorms will develop this afternoon and persist into the evening hours, leading to locally heavy rainfall. This may lead to some flooding, especially in low- lying and poorly drained areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy Rainfall: Considerable moisture will persist across the area through early next week, resulting in showers and thunderstorms. Periods of heavy rainfall are expected and flooding could occur, especially in low-lying and poorly drained areas. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-201330- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 926 AM EDT Fri Aug 19 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
Special Weather Statement
National Weather Service Charleston SC
448 PM EDT Fri Aug 19 2022
SCZ042-043-047-048-192130-
Inland Jasper-Hampton-Beaufort-Inland Colleton-
448 PM EDT Fri Aug 19 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, HAMPTON,
COLLETON AND JASPER COUNTIES...
At 448 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Grays, or 12 miles west of Yemassee, moving
east at 30 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Yemassee, Furman, Coosawhatchie, Gardens Corner, Grays,
Hendersonville, Pineland and Sheldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3266 8068 3262 8067 3261 8068 3257 8067
3255 8118 3274 8117 3286 8069
TIME...MOT...LOC 2048Z 262DEG 24KT 3266 8107
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service Charleston SC
519 PM EDT Fri Aug 19 2022
GAZ137>141-192145-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal McIntosh-Long-
519 PM EDT Fri Aug 19 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY, MCINTOSH AND
LONG COUNTIES...
At 518 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Tibet, moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of this storm include...
Tibet, Jones, Midway, Riceboro, Townsend, Halfmoon Landing, Harris
Neck and Retreat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3145 8163 3147 8161 3151 8166 3154 8166
3155 8169 3158 8170 3161 8174 3160 8174
3161 8175 3161 8177 3164 8179 3186 8140
3169 8119 3142 8160
TIME...MOT...LOC 2118Z 252DEG 15KT 3164 8158
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
NEDThe Charleston,SC radar (KCLX), 69 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
The public reported quarter size hail at Red Fern Plantation Lodge in Georgia.
A report received via social media indicated a large tree down on the road near the intersection of Eagle Road and Highway 73.
A trained spotter reported multiple trees snapped off and uprooted near the intersection of Rough Rider Road and Clito Road, some of which blocked the intersection.
A trained spotter reported power poles snapped off near the intersection of Georgia Highway 24 and Clito Road.
The public reported trees down near the intersection of Plantation Point Drive and Zettwell Road.
The public reported penny to nickel size hail near the intersection of Plantation Point Drive and Zettwell Road.
The Effingham County 911 Call Center reported a tree down and across the road near the intersection of Highway 21 and Old Tusculum Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042339, 1042335, 1042337, 1042338, 1042331, 1042340, 1042334.